Georgia, 2001

Lightning Strike in Georgia, August 19, 2001

August 19, 2001 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 12:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 12:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SUN AUG 19 2001

LOCALLY ALL OF THE MODELS ARE FALLING ON THEIR SWORDS (AS WELL AS
MY A.M. DISCUSSION I MIGHT ADD) AS CONVECTION REFUSES TO DEVELOP OVER
SOUTHERN GA AND NEAR GAINESVILLE AND OCALA. ACTUALLY WE DID GET A
LINE TO DEVELOP NEAR OCALA AND GAINESVILLE BUT IT COLLAPSED ABOUT
THREE HOURS AGO. A LOOK AT THE 6 HOUR MODEL PROGS (18 UTC) AND A LOOK
AT SATELLITE/RADAR IS DISCONCERTING AS THERE IS LITTLE CONVECTION
NEAR ALBANY...DOUGLAS AND HAZLEHURST WHERE AVN...NGM...ETA AND MESO-
ETA ARE ALL INDICATING IT SHOULD BE. THINK THE EARLIER CONVECTION
OVER APALACHEE BAY IS PART OF THE REASON. THE CIRRUS CLOUD CANOPY
FROM THAT CONVECTION HAS KEPT THE TEMPS COOLER OVER INTERIOR REGIONS
AND HAS RESULTED IN LESS INSTABILITY. IN FACT THE AIR ALONG EASTERN
APALACHEE BAY HAS BEEN WELL WORKED OVER WITH CAPES AROUND 1000-1200
J/KG NEAR KEATON BEACH. THIS LIKELY MEANS NO GULF SEA BREEZE...OR A
VERY LATE ONE...ALONG THE EASTERN PORTION OF THE BIG BEND. THEREFORE
ANY CONVECTIVE DEVELOPMENT ON THE ATLANTIC SIDE THIS EVENING WILL
DEVELOP IN-SITU. CAPES ALONG THE EAST COAST ARE RUNNING IN THE 3000-
4000 J/KG RANGE AND THERE IS A GOOD DEAL OF INSTABILITY BUILDING UP
IN THE LOWER LAYERS AS DEW POINTS REMAIN IN THE MID TO UPPER 70S.
PERHAPS THE GRADIENT OF DIFFERENTIAL HEATING BETWEEN THE AREA UNDER
THE CLOUD CANOPY AND THE REGION TO THE EAST AND SOUTHEAST WILL BE THE
FOCUSING MECHANISM FOR NEW CONVECTIVE DEVELOPMENT. WITH THAT IN MIND
PLAN TO GO WITH A GOOD CHANCE OF EVENING TSTMS FOR THE EVENING AND
THEN 20% OVERNIGHT...BUT I RESERVE THE RIGHT TO JUMP BACK UP TO
LIKELY POPS AT THE LAST MINUTE IF IT LOOKS LIKE THINGS ARE SLIDING
THAT WAY.

OTHERWISE...MODELS DELAY THE COLD FRONTAL PASSAGE UNTIL MON NIGHT
AND I HAVE MY DOUBTS IT EVER GETS INTO THE FORECAST AREA. AVN IS THE
MOST AGGRESSIVE IN BRINGING IT SOUTH SO WONT GO AS LOW WITH POPS AS
AVN MOS GUIDANCE SUGGESTS. ALL OF THE MODELS DO BRING SOME DRIER AIR
INTO THE FA MON & TUE BUT AGAIN THINK AVN IS DRYING THINGS OUT A
BIT TOO MUCH...WILL STICK CLOSER TO NGM POPS ON MON.

MARINE...NO CHANGES PLANNED AT THIS TIME.

EXTENDED...NO REAL CHANGES HERE EITHER...THE NORMAL DIURNAL
CONVECTIVE CYCLE CONTINUES. WHAT CAN YOU SAY...ITS SUMMER IN THE
SOUTH.

PRELIM

AMG 71/92/71/92 2313
SSI 76/88/75/89 5423
JAX 74/93/73/91 5433
GNV 72/92/72/93 2414 05

.JAX...
.GA...NONE.
.FL...NONE.

SANDRIK

In the hours before

Special weather statement, Aug 19, 11:55 AM EST, 5 hours 5 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT SUN AUG 19 2001

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...
...HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON FOR AREAS EAST
OF U.S. HIGHWAY 301...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND
EVENING. THESE STORMS WILL INITIALLY DEVELOP WEST OF INTERSTATE 75
THEN SPREAD TOWARDS THE EAST COAST AS DAYTIME HEATING INTERACTS WITH
THE SEA-BREEZE.

THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY DOWNPOURS...
GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. BE ALERT TO CHANGING
WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF THREATENING
WEATHER APPROACHES YOUR LOCATION.

WHILE NO SEVERE WEATHER IS EXPECTED...SPOTTERS SHOULD BE ON THE
ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN
SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

IN ADDITION...TEMPERATURES WILL CLIMB INTO THE LOWER 90S AT MANY
LOCATIONS ALONG AND EAST OF U.S. HIGHWAY 301. THESE TEMPERATURES
WHEN COMBINED WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES BETWEEN
100 AND 105 DEGREES. EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...
AND WEARING LIGHT-COLORED CLOTHING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Glynn

When
August 19, 5:00 PM EST
Where
Glynn County, Brunswick
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Home damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264071.